Ask the doctor: Can a nicotine patch boost my blood pressure?

Ask the doctor

Can a nicotine patch boost my blood pressure?

Q. On the day I stopped smoking a few weeks ago, I started using a nicotine patch. When I smoked, my blood pressure was great — 100/70. Now it is up to 160/90. I would hate to stop the patch, since it really helps, but I'm worried that it could cause a problem.

A. First off, congratulations for trying to stop smoking. Every part of your body will benefit if you quit.

Nicotine stimulates the central nervous system. Whether you smoke a cigarette or absorb nicotine from a patch, your body responds by releasing a hormone called epinephrine (adrenaline). Its effects range from increased energy and awareness to high blood pressure, a rise in heart rate, and nervousness. High blood pressure with the use of a nicotine patch (or gum, inhaler, lozenge, or nasal spray) may mean you are taking too much nicotine.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »